The 10/9mg barrier!

I seem to be having more problems at the 10/9mg mark than I had on the larger doses of pred when I was first diagnosed last December. I tapered down from 30mg to 10mg in 5 and a half months by the middle of June, but have just in the last week moved to 9mg, so it has taken another 5 months or so to reduce by 1mg.

I seem to be more lacking in energy than earlier, and feel pretty grotty with nausea more often too, although not actually in danger of being sick!

At the same time the pmr pains are showing more signs of being active, albeit nowhere near what they were at the beginning. My inclination now is that maybe the "Bristol" recommendation of staying at 10mg for a year, and then coming down at 1mg a month may suit me better.

Am I the only one to be getting these symptoms at this stage, or is it quite widespread?

I realise we all manifest different symptoms, but I had hoped to be be feeling more "with it" by now!

Grateful for any thoughts.

7 Replies

  • Charlie, for me it was the 5mg dose that proved to be the stumbling block, as it appears to be for many others, but we also often hear of people who struggle, like you, when trying to reduce from around the 10mg dose as well.

    Have you been trying to reduce in just half mg decrements and following the slowly slowly approach of tapering on just one day of the first week, two of the second, three of the third etc?

    Having done so well in reducing from your 30mg starting dose to 10mg in just over 5 months, it could just be that you have reached a dose that needs to be your 'maintenance dose' for some time to come yet, in spite of you having been there for several months already. As flares can be quite common in the first 12-18 months of treatment, it could also be that your increasing pains could point to increasing inflammation. If you are someone who had raised blood markers (ESR and CRP) at diagnosis, then, if you haven't already done so, it may be an idea for you to get these tests repeated. If the returning pain is only recent, then it is also possible that you are harbouring some infection or virus. Another possibility is that you may have been doing too much because you were feeling so much better, and the weakened muscles are rebelling.

    If your pains do turn out to be due to flaring inflammation, then you may need to consider increasing back up to somewhere just above the 10mg dose to nip things in the bud. The 10mg dose might have appeared to have been controlling things but if a little bit of inflammation is simmering away underneath, then that would be the reason for the inflammation rearing its ugly head again whenever you try to reduce further.

  • Thank you Celtic for your very helpful reply. Yes, I tried the "dead slow nearly stop" method to come down from 10 to 9 but then went back up to 10 again for some 3 weeks, before trying 9.5mg.

    Actually, I think you've put your fingure on it that 10mg is probably my maintenance dose.. I last had blood tested for inflammation last June, and it was ok then, but I will check with my GP again before Xmas to get a further check.

    Meanwhile, I'm not planning any further reductions - much more likely to revert to 10.

    Thank you again. I really appreciate your advice.

  • Hi Charlie,

    Totally agree with Celtic in that 10mg may well be your "maintenance " dose. Your quick reduction from 30mg to 10mg went ok, but now you are at at a dose which would appear to be on the cusp of controlling the inflammation. So stay at 10mg until you feel ok again. Hopefully you won't need to increase your Pred.

    Five months is not a very long time, although you may think it is! If the assumption that it takes a couple of years for PMR to burn itself out, then you still have some time to go. Whether the two year timescale is a fact is open to discussion, but I think it is not unreasonable to think that it does have a limited period for most.

    Some of us who started at much higher doses obviously take a lot longer to get to the 10mg dose, so maybe the disease has burnt out by them - who knows! By the time I got down to 10mg I'd been on Pred for just about 2 years (with undiagnosed PMR GCA for 18 months prior to that) and had no problems.

    You are also getting to the level when your own body should start thinking out producing its own cortisol, so that may be a factor.

    Again, as Celtic says, once you start reducing go the Slow method, and 0.5mg a time. Best wishes.

  • thanks Dorset Lady. When two wise heads are saying the same thing, then it would be foolish of me not to follow your advice, especially as I feel my body is telling me the same thing.

    I am, in any event resigned to a minimum of two years - probably longer - so in the grand scheme of things, this mini hiccup now will not cause a problem,and it is clearly better than a flare!

    Thank you again.

  • It took me years (literally) to get over this hurdle although for me it was getting from 9mg to 8mg.

    The lack of energy and nausea (especially) do suggest you are at the hurdle where your body has to start making its own corticosteroid again. For many it is about 8mg, others it is a bit earlier or later. I'd hang about where you are feeling well for at least a few months before trying again - but there is no reason not to try half a mg every so often as long as you don't try to force things.

  • Thank you Volunteer. What you say is really interesting, and it does make sense to me. After receiving your replies, I am resolved definitely to go no lower for the time being.

    Think I will review myself in the New Year now, and see how I am getting along then. I have no problem staying where I am for a number of months more.

    Very many thanks to you.

  • I have been on Prednisone for 41/2 yrs. I started at 15. My biggest struggle has been getting below 5 ! It has been a up and down process. I am now starting my 4-3 dose. I am doing the formula that Volunteer has given me. I feel t will work this time. This is a slow process, but if you want to feel well, have patience, we are or have been in your shoes in one way or the other. The gals here know what they are talking about. Angels in disguise!

You may also like...